• Fatigue and chemo

    Asked by Loafer on Friday, November 16, 2012

    Fatigue and chemo

    Have my second chemo treatment in 5 days and I thought by now I would be feeling my best. Instead, fatigue is kicking my butt. I am working F/T and come home to crash - sleeping 10 -11 hours - per night. Does this mean the red/white blood cells are low and may affect my next treatment?

    20 Answers from the Community

    20 answers
    • lynn1950's Avatar

      Chemo is really hard on the body. Get all the sleep you need. Are you getting Neulasta or Neupogen? They really help. Your labs will tell whether or not your counts are off. It is hard to wait when you have a suspicion . Maybe you can call your oncologist and have your labs done now.

      almost 4 years ago
    • FreeBird's Avatar

      My dad was fatigued with chemotherapy for both of his cancers. It didn't matter if his blood counts were too low or not. It just wiped him out. You'll have your blood tested with a Complete Blood Count-- red, white, and platelets. Then you'll know where to go from there. Your blood counts are dropping, but they still do it as long as it's not too low.

      almost 4 years ago
    • FreeBird's Avatar

      Here's a page on fatigue and cancer from the National Cancer Institute:


      almost 4 years ago
    • ticklingcancer's Avatar

      I didn't have the energy to do anything while on chemo. If anemia (low RBC) is kicking in that may explain the fatigue as well. I remember the anemia all too well. I ended up having to get a blood transfusion. I never had to miss chemo due to the red blood cells but one round did get cancelled due to a low white blood cell count. I hope you feel better

      almost 4 years ago
    • nancyjac's Avatar

      Low red blood cell count is what causes anemia and fatigue. However, it has to be really low before chemo is cancelled. The fatigue is a very common side effect and it tend to be cumulative so it will probably get worse before it gets better.

      almost 4 years ago
    • Loafer's Avatar

      Thanks all! I do value your thoughts and experience. I had two bad days of fatigue and today is a great day! I didn't realize how EVERY day would be different. It is important to keep a journal if the same patterns continue during each treatment! Hugs to you all and off to get some fresh air and a walk in this morning!

      almost 4 years ago
    • GregA0406's Avatar

      Typically, the chemo treatments build on each other. So each week you may find yourself more and more fatigued. If your chemo was like most of mine, I assume that you get a rest week every 3 to 4 weeks. That is meant to help the body recover a bit. They should be doing bloodwork to monitor your RBC, WBC and platlets. If your RBC's get too low they may want to infuse some red blood cells. I resisted the 1st time they suggested this, but after relenting, I found it makes you feel so much better. The other thing I noticed is that I was always the most tired 3 days after my infusion, so I learned to plan around that. Infusion on Wednesday - couch and the TV on Saturday. Hope this helps.

      almost 4 years ago
    • packerbacker's Avatar

      It surprised me too about the fatigue, but that is a common side effect of the chemo. Also, it depends on your blood counts, if too low, they don't do chemo. I get chemo weekly, and I've missed 3 of the last 4 weeks due to low white cell and platelet counts. This past Friday, I finally needed a blood transfusion because my red cell counts dropped too low. It depends a lot on what chemo you're getting. I got a 7 week, 5 day a week course of chemo and didn't have any blood count problems last year. I don't know if they have to change this kind of chemo or adjust my doses more. But, the fatigue was common with all my chemo meds. I hope that helped. Good luck on your journey!

      almost 4 years ago
    • Nancebeth's Avatar

      I was so fatigued, working 10 hour days running a summer camp, but the Decadron caused insomnia. It sucked. But within 4-6 weeks after ending chemo, my fatigue subsided.

      almost 4 years ago
    • jhale17's Avatar

      Your last chemo treatment’s side effects is not a predictor of the side effects of your next treatment.

      There may be subtle changes in the side effects of each chemo treatment. One is caused by you getting better at dealing with the chemo (your rest, nutrition, exercise and attitude) and the other is the cancer getting smarter at dealing with the chemo.

      You have the right attitude for your journey. Keep working to figure out the other factors as best you can and good luck to you.

      almost 4 years ago
    • karen1956's Avatar

      My chemos were every 3 weeks...side effects hit me right away...and like you I was working full time....I had chemo on Th and generally went back to work on Mondays, but sure wasn't at full strength!!! I had neulasta shot day after chemo and also went for IV hydration...day of chemo came home and went to bed...wasn't much good for anything else....

      almost 4 years ago
    • SusanK's Avatar

      I'm sorry you are struggling with this. That @#$% chemo attacks the cancer and everything else. Please consider keeping a journal or diary, writing every day how you are feeling, what your symptoms are. Maybe you will see a pattern develop and can plan your days and activities acordingly. Glad you're feeling good today.

      almost 4 years ago
    • janstar47's Avatar

      I found the fatigue prominent from Day 4 till Day 9 to 10. I get mine every 3 weeks as well. My 2nd chemo I experienced weak legs (from knees down and my feet too). Didn't like that too much. Had hydration on day 6 and that helped me some. It was back uphill from day 10 to 21. Felt normal the last 10 days prior to next chemo, which I just had this past Thursday. I had to have blood infusion after 1st chemo. Built me right back up. It was both low platelets and white count that bottomed out. I get the Neulasta shots day after chemo. Praying you get along just fine, Loafer. All of us for that matter. I accept all the prayers and good thoughts out there. I send you mind. - Janstar47

      almost 4 years ago
    • SandiD's Avatar

      Fatigue was my worst symptom! I could hardly do stairs. I am sorry you must work. I would not have made it. My blood was always better for each treatment. Usually it is, but they have to make sure. Rest all you can, but expect to feel very weak & out of breath. Watch out for germs too! Good luck.

      almost 4 years ago
    • kbkms' Avatar

      I'm a few weeks ahead of you. By my 4th treatment I was considering taking off the last few weeks of treatment from work, but then chemo changed from A/C to taxol. The weekend after was bad, felt like I had been beaten, but after that passed my energy and appetite have increased to where I feel pretty good. We'll see how this session goes.

      almost 4 years ago
    • sunne's Avatar

      had the same problem during chemo, worked full time, went home, crashed, was also anemic. was told that was pretty common, six weeks in had a transfusion, . am now five months since chemo and radiation, am better still tire easily, not 100 percent yet, tried changing diet even more including more fruit and veggies , that helps also, praying for you, please stay positive.

      almost 4 years ago
    • SueRae1's Avatar

      Fatigue can defiantly be caused by tanking blood counts. I take nupergen between by first and 2nd infusions (by current cycle is 2 weeks on one week off) - and man oh man I am totally fatigued, sleeping, slow, and brain fogged for a week or so after my 2nd infusion, and then my blood counts bounce back naturally, which helps. Speak to your doctor. Also the chemo it's self, is very tiring even if it doesn't effect your blood - remember this is controlled poison.

      almost 4 years ago
    • HeidiJo's Avatar

      The first week after my treatments I didn't do much, the 2nd week I felt better, the 3rd week I felt pretty good, then it was time to start all over again. I ended up taking a leave from my job because it became too difficult.

      almost 4 years ago
    • MarnieC's Avatar

      Recently wrote an article with some suggestions that might help you: http://marnieclark.com/fatigue-and-cancer-how-long-is-this-chemo-fatigue-going-to-last/ It might also help you to rally your friends to help you during this time. Hope that helps - sending hugs from Denver.

      almost 4 years ago
    • DaveWaz's Avatar


      I just wanted to let you know that your question helped inspire an article on the site about battling fatigue after chemotherapy. Perhaps you will enjoy reading it. Please comment below the article if you have any other suggestions for WhatNexters!


      Best of luck!

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.